Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 284, NWS Jackson, MS

May 2, 2008Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2008, 2:20 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 2:20 PM CDT (19:20 UTC)
Expired
May 2, 2008, 2:42 PM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Copiah County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:20 AM CDT, 3 hours earlier.

Area forecast discussion, May 2, 11:20 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CDT FRI MAY 2 2008

...A SIGNIFICANT WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS...

.DISCUSSION...NOT TOO MUCH HAS CHANGED IN THINKING ABOUT THE SEVERE
RISK. A MODERATE RISK FOR SEVERE STORMS STILL EXISTS ACROSS THE
DELTA WHILE A SLIGHT RISK FOR SEVERE WEATHER ENCOMPASSES THE REST OF
THE CWA. ALL THE INGREDIENTS SEEM TO BE LINING UP FOR A SIGNIFICANT
SEVERE WEATHER EPISODE ACROSS PORTIONS OF THE CWA...ESPECIALLY
ACROSS THE NORTHWEST. IT IS THIS AREA THAT LOOKS TO HAVE THE BEST
COMBINATION OF INSTABILITY...SHEAR AND FORCING THIS AFTERNOON AND
COULD SEE ALL MODES OF SEVERE WEATHER.

SO FAR THIS MORNING...A LINE OF STORMS CONTINUES TO SLOWLY MOVE
THROUGH CENTRAL AR AND INTO NORTHWESTERN MS. THIS IS A BROKEN LINE
AND IS EXPECTED TO SLOW DOWN THROUGH THE DAY WHICH WILL ALLOW OUR
CWA TO CONTINUE TO WARM UP AND DESTABILIZE. WELL AHEAD OF THIS LINE
A WEAK GRAVITY WAVE IS MOVING THROUGH OUR CWA AND HELPING TO DEVELOP
SHOWERS AND ISOLATED WEAK THUNDERSTORMS. THIS WAVE WILL CONTINUE TO
PUSH EAST INTO AN ENVIRONMENT THAT IS NOT AS UNSTABLE AS THE WEST SO
I AM NOT EXPECTING TOO MUCH WITH THIS. JUST AHEAD OF THE LINE A FEW
STORMS COULD DEVELOP THIS AFTERNOON AND QUICKLY BECOME SEVERE. THESE
STORMS WOULD HAVE A GOOD CHANCE OF BECOMING SUPERCELLULAR...
ESPECIALLY ACROSS THE DELTA. THIS WOULD PROVIDE AN ENHANCED RISK OF
TORNADOES AND VERY LARGE HAIL THIS AFTERNOON AND EARLY EVENING.
ACROSS THE REST OF THE CWA THERE IS THE CHANCE WE COULD SEE ISOLATED
TO SCATTERED CONVECTION WHICH COULD BECOME SEVERE BUT A CAP WILL
LIKELY BE IN PLACE WHICH WILL HELP KEEP THINGS MOSTLY QUITE UNTIL
LATE THIS EVENING AND TONIGHT AS THE FRONT AND THE UPPER LEVEL
SUPPORT GETS CLOSER. AS WE MOVE INTO THE EVENING AND OVERNIGHT HOURS
THINGS WILL BEGIN TO COOL ALOFT AS UPPER LEVEL SUPPORT MOVES IN.
THIS WILL GET THE BROKEN SQUALL LINE TO FILL IN BRINGING MORE OR A
DAMAGING WIND THREAT. THIS COULD ALSO ALLOW A FEW STORMS TO DEVELOP
AHEAD OF THE FRONT.

OUTSIDE THE SEVERE RISK IS HEAVY RAIN...AND THIS IS LOOKING TO BE A
BIG CONCERN. THE STEERING WINDS WILL BEGIN TO PARALLEL THE FRONT
MORE AND MORE OVERNIGHT. THIS WILL CAUSE THE SQUALL LINE TO MOVE
SLOW...UNLESS WE CAN GET A STRONG COLD POOL TO DEVELOP AND HELP PUSH
THE FRONT SOUTH. THE LATEST GFS IS TRYING TO SHOW THIS ACROSS THE
NORTH CENTRAL AND NORTHEAST HELPING TO PUSH CONVECTION SOUTH ACROSS
EASTERN MS. THAT SAID IT LOOKS QUITE LIKELY THAT THE FRONT WILL HANG
UP ACROSS THE SOUTHWEST TONIGHT AND EARLY TOMORROW SETTING THE STAGE
FOR QUITE A BIT OF RAIN ACROSS WRN/SWRN AND CENTRAL MS.

&&

.AVIATION...
TIMING OF THIS EVENT WILL BE DIFFICULT TODAY...SO MANY UPDATES WILL
BE NEEDED. AREA OF LOW CLOUDS WAS BREAKING UP...LOOKING FOR MOSTLY
MID LEVEL CLOUDS SHORTLY AFTER SUNRISE. SHOWERS AND THUNDERSTORMS
SHOULD MOVE INTO GLH IN THE 15-19Z TIME FRAME...MAYBE 17-22Z FOR GWO
AND 20-24 FOR GTR. FOR JAN/MEI IT WILL BE CLOSER TO 00Z. HBG MAY SEE
SHOWER AND THUNDERSTORM ACTIVITY IN THE LATE AFTERNOON...IF RAIN
DEVELOPS ALONG THE COAST AND MOVES NORTH. WILL KEEP THE
THUNDERSTORMS IN THE TEMPO GROUPS THROUGH THE PERIOD AND MAY HAVE TO
GO WITH MORE PROB GROUPS FOR JAN/MEI/HBG WITH THE UNCERTAINTY IN THE
TIMING ON STORM DEVELOPMENT. RAIN SHOULD END AT GLH/GWO 12-15Z
SATURDAY...15-18Z JAN/GTR AND 18-21 FOR MEI/HBG. WINDS WILL BE HIGH
AGAIN TODAY AT ALL SITES. GLH/GWO SHOULD SEE SUSTAINED WINDS AS HIGH
AS 22KTS AND GUSTS TO NEAR 35KTS. THE REST OF THE AREA SHOULD BE IN
THE 15 TO 25 KTS...WITH GUSTS TO NEAR 30KTS. ALTHOUGH THE GUSTS MAY
SUBSIDE AFTER SUNSET...SUSTAINED WINDS NEAR 15KTS WILL CONTINUE
UNTIL AFTER THE BOUNDARY PASSES EARLY SATURDAY MORNING THROUGH THE
AFTERNOON. 07

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  64  85  53 /  60  78  59   0
MERIDIAN      86  64  85  52 /  57  76  62   2
VICKSBURG     85  63  84  53 /  60  79  44   0
HATTIESBURG   85  67  84  56 /  56  72  67   9
NATCHEZ       85  66  85  55 /  59  78  57   0
GREENVILLE    83  60  83  51 /  75  84  22   0
GREENWOOD     83  62  83  51 /  74  82  30   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR MSZ026>033-036>039-042>066-072>074.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR MSZ018-019-025-034-035-040-041.

LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR LAZ015-016-023>026.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR LAZ007>009.

AR...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR ARZ074-075.

&&

CAB
Hazardous weather outlook, May 2, 6:31 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
631 AM CDT FRI MAY 2 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
631 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE REGION. BY MID
MORNING...WIND ACROSS THE AREA WILL BE SUSTAINED FROM 15 TO 25
MPH...WITH GUSTS APPROACHING 40 MPH. THE STRONGEST WINDS WILL BE OVER
THE NORTHWEST PORTIONS OF THE AREA...GENERALLY NORTH AND WEST OF A LINE
FROM GREENWOOD TO VICKSBURG TO BASTROP LOUISIANA. A WIND ADVISORY IS
IN EFFECT FOR THIS AREA UNTIL 9 PM. FOR THE REST OF THE REGION...A
LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM.

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG
A PRE- FRONTAL TROUGH...AHEAD OF A STRONG COLD FRONT APPROACHING THE
REGION. AS THE LINE TRACKS EAST...WINDS...MOISTURE AND INSTABILITY
WILL INCREASE ACROSS THE ARKLAMISS. INCREASING WINDS AND INSTABILITY
OVER THE WESTERN PORTIONS OF THE AREA THIS AFTERNOON MAY LEAD TO
ISOLATED SEVERE STORMS ACROSS THE MISSISSIPPI RIVER DELTA REGION. AS
THE BOUNDARY MOVES INTO THE REGION THIS EVENING...SCATTERED SEVERE
STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN RISKS THIS AFTERNOON AND EVENING. HOWEVER...A FEW TORNADOES WILL
ALSO BE POSSIBLE WITH ANY DISCRETE CELL DEVELOPMENT.

THE LINE OF STORMS WILL SLOWLY TRACK SOUTH AND EAST THROUGH THE
AFTERNOON AND EVENING. STRONG SOUTHERLY WINDS WILL CONTINUE TO BRING
PLENTY OF MOISTURE INTO THE AREA. THE BOUNDARY WILL LIKELY STALL
ALONG THE NATCHEZ TRACE THIS EVENING. AS SHOWERS AND THUNDERSTORMS
DEVELOP IN THE MOISTURE RICH ATMOSPHERE AND TRACK NORTHEAST...VERY
HEAVY RAINFALL MAY BE PRODUCED IN SHORT PERIODS OF TIME. THE
POTENTIAL FOR HEAVY RAIN AND PONDING WILL BE OF GREAT CONCERN. THE
POTENTIAL FOR SEVERE STORMS WILL DECREASE AS THE BOUNDARY MOVES SOUTH
AND EAST THROUGH THE ARKLAMISS. HOWEVER...ISOLATED SEVERE STORMS WILL BE
POSSIBLE FOR THE SOUTH AND EASTERN PORTIONS OF THE AREA THROUGH FRIDAY
NIGHT AS THE BOUNDARY MOVES THROUGH THE REGION. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN RISKS. HEAVY RAIN AND PONDING WILL ALSO
REMAIN OF CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE STORMS MAY LINGER INTO SATURDAY MORNING OVER EAST AND
SOUTHEAST. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
CONCERNS. THE BOUNDARY WILL SLOWLY MOVE INTO THE SOUTHEAST OVERNIGHT.
STRONG WINDS ALOFT AND PLENTY OF MOISTURE WILL LEAD TO ISOLATED
STRONG TO SEVERE STORMS THROUGH SATURDAY MORNING.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY MORNING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 2, 1:38 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT FRI MAY 2 2008

MSZ054-062-021925-
LINCOLN MS-COPIAH MS-
138 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER NORTHERN LINCOLN COUNTY MOVING INTO
SOUTHERN COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF WESSON AT 138 PM
CDT...MOVING NORTHEAST AT 24 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH AND LINCOLN COUNTIES...INCLUDING THE CITY OF
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, May 2, 1:46 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT FRI MAY 2 2008

LAZ026-MSZ060-021930-
CONCORDIA LA-ADAMS MS-
146 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER CONCORDIA PARISH MOVING INTO ADAMS
COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF DEER PARK AT 146 PM
CDT...MOVING NORTHEAST AT 21 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN ADAMS AND CONCORDIA PARISHES...INCLUDING THE CITIES OF
FERRIDAY...NATCHEZ AND VIDALIA...SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, May 2, 2:11 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI MAY 2 2008

MSZ054-021955-
COPIAH MS-
211 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER NORTHEAST COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF GALLMAN AT 211 PM
CDT...MOVING NORTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH COUNTY...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

AEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:39 PM CDTLake Wind AdvisoryJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 34 more23 hr
May 1, 9:39 PM CDTWind AdvisoryJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more23 hr
May 2, 3:01 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo44 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo18 min
May 2, 3:53 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower24 min
May 2, 4:06 PM CDTFlash Flood WatchJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 24 more16 hr
May 2, 5:02 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith43 min
May 2, 5:13 PM CDTSevere Thunderstorm WarningJANBolivar21 min
May 2, 5:56 PM CDTSevere Thunderstorm WarningJANBolivar49 min
May 2, 6:42 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 2, 6:56 PM CDTTornado WarningJANBolivar, Washington64 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningJANAshley, Chicot59 min
May 2, 6:20 PM CDTTornado WarningJANAshley, Chicot40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.